Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Diabetic. On metformin, victoza and atorvastatin. Have uncontrolled diarrhea. Medication?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1480 Questions
I am a diabetic,on metformin (2000mg), victoza (1.8mg) , atorvastatin (40) and losartan (20). About every 3 months I get a bout of uncontrolled watery diarrhea. I take Imodium and it lasts a few hours. It makes it difficult as I don't have other symptoms, no notice, no bloating, no gas nothing, just watery diarrhea that I can't control. Difficult to work or travel as I don't know when or if it will occur. what could it be? can it be stopped, is it the medication? everyone I've asked (drs. say they don't know but don't do any tests. I am traveling to Europe in October and very worried about this.
thank you
Posted Mon, 22 Jul 2013 in Medicines and Side Effects
Answered by Dr. Shehzad Topiwala 1 hour later
Ask you doctor to test for a rare condition called VIPoma. It causes profuse watery diarrhea.
The blood test should be for levels of VIP (Vaso active Intestinal Polypeptide)

Metformin and Victoza can cause diarrhea too but I agree with your observation that this is sporadic. Usually if medicine side effects occur they are persistent till the drug is stopped and re-occur upon re-introduction. You may wish to try this too ie go off victoza for a couple weeks and see if the diarrhea goes away. Then go back on it to see if the the diarrhea returns. If you cannot conclude anything from this exercise then try the same experiment with metformin

The challenge in your instance is that the diarrhea episode occurs every 3 months.

A gastroenterologist might be able to help you find an answer
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor